Alert archive / Wisconsin / Small Craft Advisories in 2020

Small Craft Advisory 9, NWS Green Bay, WI

January 19, 2020

NWS Green Bay, WI issued this small craft advisory at Jan 19, 2020, 3:03 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2020, 3:03 AM CST (09:03 UTC)
Expired
Jan 19, 2020, 10:12 AM CST
In force
7 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

659 
WHUS73 KGRB 190903
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
303 AM CST Sun Jan 19 2020

LMZ542-543-191715-
/O.EXP.KGRB.GL.W.0003.000000T0000Z-200119T0900Z/
/O.NEW.KGRB.SC.Y.0009.200119T0903Z-200119T1800Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
303 AM CST Sun Jan 19 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt.

* WHERE...Sturgeon Bay to Two Rivers WI and Two Rivers to 
  Sheboygan WI.

* WHEN...Until noon CST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ541-191015-
/O.EXP.KGRB.GL.W.0003.000000T0000Z-200119T0900Z/
Rock Island Passage to Sturgeon Bay WI-
303 AM CST Sun Jan 19 2020

...GALE WARNING HAS EXPIRED...

WInds have fallen below warning criteria. 

$$

LMZ521-522-191015-
/O.EXP.KGRB.SC.Y.0008.000000T0000Z-200119T0900Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
303 AM CST Sun Jan 19 2020

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds have fallen below advisory criteria. 

$$
1 follow-up statement
042 
WHUS73 KGRB 191612
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1012 AM CST Sun Jan 19 2020

LMZ542-543-191715-
/O.CAN.KGRB.SC.Y.0009.000000T0000Z-200119T1800Z/
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1012 AM CST Sun Jan 19 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Northwest to north winds have subsided somewhat this morning, and
no longer pose a threat to small craft. However, winds should
continue to gust to around 20 kts through the afternoon, so small
craft should use caution.

$$

mpc

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Jan 18, 10:50 PM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Jan 18, 10:50 PM CST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1050 PM CST Sat Jan 18 2020

Updated aviation portion for 06Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 1041 PM CST Sat Jan 18 2020

A shortwave rotating around the departing system, combined with
low-level convergence near a sharp surface trough was producing
quite favorable conditions for lake-effect snow showers in north-
central Wisconsin this evening. Have not received any recent ground
truth reports, but surface obs suggest some areas in the northern
part of Vilas County may have received 2-4 inches of snow since
afternoon. The conditions will become progressively less favorable
overnight as large scale subsidence is likely to develop and
winds across the lake in the sfc-850 mb layer turn to a less
favorable (for Vilas) NE direction. Expect another 1-3 inches
overnight and Sunday, with perhaps a few areas receiving 4 inches.
Winds across the area, though gusty, were not as strong as
elsewhere in the forecast area.

UPDATE
Issued at 615 PM CST Sat Jan 18 2020

Allowed all the headlines (except for Vilas) to expire at 600 pm.
Scattered snow showers increased in central Wisconsin during the
late afternoon, and those will shift through eastern Wisconsin
early this evening. Adjusted PoPs accordingly, and added a minor
accumulation. While some drifting snow will occur (especially on
north-south roads), temperatures edging up to near or a little
above freezing across much of eastern Wisconsin during the day
will limit the potential. Did not anticipate conditions
deteriorating enough due to lingering SHSN and blowing and
drifting to snow to warrant an extension of the advisory, so
allowed it to expire as scheduled at 600 pm.
&&

.SHORT TERM...Tonight and Sunday
Issued at 243 PM CST Sat Jan 18 2020

Snowfall totals from this storm were generally from 5 to 8 inches
with a few locally higher amounts across northern Door County.
Despite a lull in the snow shower activity as of 2 pm, upstream
observations indicated scattered snow shower activity with wind
gusts over 30 knots. Expect scattered snow showers to increase
for the remainder of the afternoon into early this evening.
Motorist could lower visibilities in the snow showers, along
with some areas of blowing and drifting snow that could create
slick travel. Lake effect snow showers will continue across the
far north will through Sunday afternoon. The coldest low
temperatures tonight are expected across central Wisconsin with
the warmest readings across far northeast Wisconsin.

A trough is expected to swing across the area on Sunday. This
system will bring scattered flurries outside the snowbelt region.
Snow showers will continue across the far north due to northerly
winds off the warmer waters of Lake Superior. High temperatures
on Sunday will range from the upper teens across central Wisconsin
to the middle to upper 20s across far northeast Wisconsin.

.LONG TERM...Sunday Night Through Saturday
Issued at 243 PM CST Sat Jan 18 2020

The main concerns in the extended portion of the forecast will be
below normal temperatures Sunday night through Monday night and then
on the potential for unsettled weather toward the end of the work
week.

Sunday night into Monday: Northwesterly to west-northwest flow will
keep a small chance of lake effect snow in place across north-
central WI through Sunday evening. Only minor accumulations are
expected. Otherwise, a quick-moving shortwave is expected to slide
southeastward from northern MN to northern IA by 18Z Monday. A very
subtle surface trough is expected to pass through the area at the
same time, noted by a subtle wind shift from the northwest to the
west. The system looks to be moisture-starved, with the main impact
being an increase in cloud cover across the area. Not totally out of
the question to have a few flurries, but low enough to leave out of
the forecast at this point. Overnight lows are expected to be in the
single digits to low teens with high temperatures in the teens to
around 20.

Monday night through Wednesday: A broad surface ridge will build
across the are late Monday afternoon through Wednesday morning. This
will bring an extended break in the precipitation across much of the
area. As the high pressure center slides directly overhead Monday
night, skies are expected to clear and winds will become light and
variable. This will lead to ideal radiational cooling conditions
across the area. The next chance of precipitation will be Wednesday
afternoon as the surface ridge begins to slide off to the east. This
will allow moisture to advect northward along with warmer air. Some
weak isentropic upglide may lead to some light drizzle/freezing
drizzle or scattered light snow showers by Wednesday afternoon.
Thermal profiles appear to be borderline for all snow. Overnight
lows will range from the single digits below zero to the single
digits above zero Monday night before moderating to the teens above
zero for Tuesday night. High temperatures will warm from the teens
to around 20 Tuesday to the upper 20s to near 30 for Wednesday.

Rest of the extended: The broad high pressure system is expected to
continue to shift off to the east of the area Wednesday afternoon,
which will allow steady moist southerly flow to push into the area.
Aloft, models are having issues resolving northern and southern
stream energy as the systems move into the central CONUS. The GFS is
much stronger after phasing the pieces of energy, which digs the low
farther south into the southern Plains for Friday afternoon. The
latest EC is closer to the GFS, where the previous run was much
farther north. The Canadian is farther south with the system. With
all that said, there continues to be a significant amount of model
differences toward the end of the extended, Wednesday night through
Saturday. Dry Canadian high pressure could also result in a sharp
cutoff in the snowfall totals to the north. It does look like there
will be more unsettled weather toward the end of the week into the
upcoming weekend, but details are far from being resolved. At this
point will stick with a blend of the models keeping chances of rain
and snow in the forecast for that time period. Will need to keep an
eye on this system as it does look like Gulf moisture will be
available. Temperatures are expected to moderate through this time
period with highs warming into the mid 30s, of course this also
depends on surface low tracks.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1041 PM CST Sat Jan 18 2020

MVFR conditions were across most of the area late this evening,
with a mix of MVFR and VFR conditions in the east. Don't expect
much change overnight, other than a slow trend toward diminishing
winds. The uncertainty in the cloud forecast increases tomorrow.
Cold high pressure will be edging toward the area, but the flow
will still be across Lake Superior.
&&

.MARINE...
Issued at 243 PM CST Sat Jan 18 2020

Gale force gusts from the west or northwest are expected for the
rest of the afternoon through much of the evening, especially
south of Sturgeon Bay.
&&

.HYDROLOGY...
Issued at 243 PM CST Sat Jan 18 2020

The latest river stages at Oconto and at Manitowoc indicated that
ice jams are occurring on these rivers. Per coordination with the
river forecast center, issued a river flood warning for the Oconto
River at Oconto. The river is expected to crest around flood stage
later today and then remain around flood stage into Monday. At
Manitowoc, the river has risen around 3 feet over the last 24
hours. Some of this rise may also be attributed to the high waves
on Lake Michigan this morning that may have cause the river to
back up. The river has remained just below flood stage late this
morning. Due to the high waters on the lake this morning, still
some uncertainty on whether the river will rise or fall over the
next 24 hours. Residents along the Manitowoc River should monitor
river levels and report any flooding to your local law enforcement
agency.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST Sunday for WIZ005.
&&

UPDATE.........Skowronski
SHORT TERM.....Eckberg
LONG TERM......Cooley
AVIATION.......Skowronski
MARINE.........Eckberg
HYDROLOGY......Eckberg
Hazardous weather outlook, Jan 18, 10:22 PM CST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1022 PM CST Sat Jan 18 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191200-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1022 PM CST Sat Jan 18 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Hazardous travel conditions will continue tonight, mainly in
open areas. Gusty west winds will produce some blowing and
drifting snow. The blowing and drifting snow will reduce the
visibility, and likely lead to the development of icy spots on the
roads where traffic packs the snow down into ice.

Snow showers will also continue in the Lake Superior snowbelt
throughout the night.

Residents along the Oconto River near Oconto and along the
Manitowoc River should stay alert as there are indications that
ice jam mays lead to rapidly fluctuating river levels and possibly
some flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Lake-effect snow is expected over far north-central Wisconsin
through Sunday evening. Additional minor snow accumulations are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward snowfall measurements to the
National Weather Service in Green Bay.

LMZ521-522-541>543-191200-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1022 PM CST Sat Jan 18 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

West to northwest gales are expected through late tonight, mainly
south of Sturgeon Bay. Freezing spray is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

The probability for widespread hazardous weather is low.

Skowronski

In the hours before

Special weather statement, Jan 18, 10:32 PM CST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1032 PM CST Sat Jan 18 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-190900-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1032 PM CST Sat Jan 18 2020

...HAZARDOUS TRAVEL CONDITIONS EXPECTED TO CONTINUE OVERNIGHT,
MAINLY IN OPEN AREAS...

Hazardous travel will linger overnight, mainly in open areas.
Although scattered snow showers and flurries will continue,
additional snow accumulations will be minor outside of the Lake
Superior snowbelt. But west winds gusting to 30 to 35 mph at times
will produce some blowing and drifting of the snow. This could
significantly reduce the visibility in open areas, especially on
north-south roads. In addition, pavement can turn icy very quickly
in areas where snow blowing across the road gets packed down by
traffic.

Be sure to use extra caution if traveling overnight, especially
in open areas. Slow down if you encounter reduced visibility due
to blowing snow. Expect to encounter icy pavement in these areas,
and leave plenty of distance between your vehicle and those around
you.

Skowronski

Nearby

Small Craft Advisories in Wisconsin, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.